Abstract 17248: Poor Physician-Patient Communication about Supplement Use Presents Safety Concerns in Warfarin-Treated Patients
Introduction: Nearly 50% of older adults use herbal and dietary supplements (HDS), yet the majority fail to report use to their physicians. Unreported HDS use may result in dangerous drug-drug interactions, particularly when used in combination with drugs with a narrow safety margin. Of the most commonly used HDS, the majority interact with warfarin and expose patient to both hemorrhagic or thrombosis risk.
Hypothesis: HDS use among warfarin-treated patients is common, and underreported.
Methods: To understand the extent of HDS use in a contemporary patient population, 100 warfarin-treated patients were surveyed upon their introductory visit to a clinical pharmacist anticoagulation service to assess various patterns of HDS use, attitudes about HDS use, and various aspects of communication with their medical provider. Survey responses were recorded in a spreadsheet, and HDS use, if noted, was compared against the prior medical record.
Results: Sixty-nine of 100 (69%) patients surveyed use HDS concomitantly with warfarin. The five most commonly used HDS were multivitamins or individual vitamins (92%), glucosamine, chondroitin, or the combination of glucosamine/chondroitin (28%), fish oil (26%), and coenzyme Q10 (6%). Overall, only one-third of the patients stated that their medical provider questioned them about HDS use, yet the majority (92%) indicated that they would tell their provider about supplement use if asked. Additionally, 47% do not view HDS as drugs and 63% do not consult with their pharmacist or physician before taking an HDS. Overall, the majority of patients on warfarin therapy use HDS (69%), most patients report that their doctor failed to ask about HDS as part of the medication history (63%), and documented HDS use was absent from the medical record (73%).
Conclusions: Warfarin-treated patients are using HDS frequently without physician knowledge or clinical evaluation. This may impact warfarin safety and efficacy, and may potentiate bleeding or thromboembolic events. As more patients present with prescribed medications and self-prescribed HDS, physicians must bridge the communication gap with proactive inquiry, investigation, and guidance on appropriate HDS use.
- © 2010 by American Heart Association, Inc.